Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 377, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 17, 1998, 1:48 AM CDT for Comanche County, Kiowa County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 17, 1998, 1:48 AM CDT (06:48 UTC)
- Expired
- Oct 17, 1998, 2:35 AM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 06:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 17, 1:51 AM CDT | Hail 1 | Coldwater, KS | |
| Oct 17, 2:00 AM CDT | Thunderstorm Wind 52 | Belvidere, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
467 WUUS1 KDDC 170649 RRA SVRDDC KSC033-097-170735- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 148 AM CDT SAT OCT 17 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN COMANCHE COUNTY IN SOUTH CENTRAL KANSAS SOUTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 235 AM CDT * AT 147 AM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF BELVIDERE... MOVING NORTHEAST AT 50 MPH. * SOME LOCATIONS AFFECTED BELVIDERE BY 155 AM CDT IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. BELL/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:35 PM CDT, 10 hours 13 minutes earlier.
Area forecast discussion, Oct 16, 3:35 PM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT FRI OCT 16 1998 IN THE SHORT TERM IT APPEARS THAT THE CHALLENGE WILL BE THE OVERNIGHT LOW TEMPS ACROSS CWA AND THUNDERSTORM ACTIVITY ALREADY SHOWING SIGNS OF DEVELOPMENT. A DRY WEDGE OF AIR DELIVERED SOME CLEAR SKIES TO PORTIONS OF SOUTHWESTERN KS EARLIER TODAY NEAR SFC BOUNDARY. IN AREAS WHERE THE SUN HAS BROKEN OUT...SHRA AND TSRA HAVE BEEN DEVELOPING OVER THE PAST FEW HOURS. AVN AND ETA MOVE SFC FRONT SLOWLY INTO CENTRAL KS BY SAT AM. NGM IS ALITTLE SLOWER IN ITS TIMING. GIVEN 12Z 500 MB 12HR HT FALLS CENTERED IN CO AND NORTHWESTERN NEW MEXICO AND ANOTHER 300 MB JET STREAK DIGGING INTO THE WEST SIDE OF THE UPPER LEVEL LOW...I AM CURRENTLY LEANING TOWARDS THE NGM SLOWER SOLUTION AT THIS TIME. WV IMAGERY INDICATING SHORT WAVE MOVING INTO THE EASTERN CO AND THE PANHANDLES OF OK AND TX. THIS RELATES WELL WITH 50O MB VORT LOBE LOCATED IN THIS AREA AT 18Z FROM BOTH THE NGM AND ETA. AS THIS SW MOVES EAST AND ENCOUNTERS THE SFC BOUNDARY...CONVECTION WILL CONTINUE AND BECOME MORE WIDE SPREAD. 17Z ADAP LI/S WERE -6 AND SOME DECENT MOISTURE CONVERGENCE PRESENT NEAR THE BOUNDARY WHICH WAS LOCATED ROUGHLY FROM SCOTT CITY TO LIBERAL. WILL THEREFORE MENTION POPS EAST OF THIS LINE THIS EVENING WITH HIGHEST POPS ACROSS THE NORTHEAST AND EASTERN MOST OF THE CWA. WILL ALSO MENTION THAT A FEW OF THESE STORMS WILL ALSO BE SEVERE. WILL TAKE ONE LAST LOOK BEFORE ISSUING ZONES FOR POSSIBLY RAISING OF POPS ACROSS THE EAST. DWPTS HAVE BEEN STEADILY FALLING ACROSS EASTERN CO FROM THE 50S INTO THE 30S BEHIND THE FRONT. EHA ALSO SHOWING FALLING DWPTS THIS AFTERNOON. AHEAD OF THE BOUNDARY THERE WERE DWPTS IN THE 60S ACROSS THE EASTERN HALF OF THE CWA. WITH SOME CLEAR SKIES OVERNIGHT THIS WILL GIVE RISE TO A WIDE RANGE OF TEMPERATURES OVERNIGHT AS SOME DRY AND COOLER AIR SETTLES INTO PORTIONS OF SOUTHWESTERN KS. SOME MOISTURE WILL WRAP AROUND THIS LOW AND BRING SOME CLOUDS BACK ON SATURDAY. DO NOT BELIEVE IT WILL AFFECT ALOT OF THE AREA SO WILL BE OPTIMISTIC AND GO WITH CLEAR SKIES FOR NOW. HIGH PRESSURE WILL SETTLE IN AND BRING CLEARING CONDITIONS BUT COOL TEMPS FOR THE END OF THE WEEKEND. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 052/063 039/064 037 300 GCK 048/063 038/064 036 200 EHA 045/062 038/066 036 000 LBL 046/063 039/066 037 200J HYS 054/064 038/063 038 500 P28 058/068 047/066 039 500 .DDC...NONE. RB/JC
In the hours before
Special weather statement, Oct 16, 8:52 PM CDT, 4 hours 56 minutes before
KSZ030-031-045-046-064>066-078>081-088>090-170230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 852 PM CDT FRI OCT 16 1998 ...SEVERE THUNDERSTORM WATCH 870 EXPIRES AT 9 PM CDT... INCLUDING: TREGO...NESS...HODGEMAN...FORD...CLARK...ELLIS...RUSH... PAWNEE...EDWARDS...KIOWA...COMANCHE...STAFFORD...PRATT AND BARBER COUNTIES. AS OF 850 PM...THUNDERSTORMS HAD MOVED OUT OF THE AREA AND THE THREAT OF SEVERE THUNDERSTORMS HAD PASSED. REITER
Local storm report, Oct 16, 10:48 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM 23 E GARDEN CITY KS 0.75 INCH HAIL
10/16/98 FINNEY
0358 PM 23 E GARDEN CITY KS 60 MPH TSTM GUST
10/16/98 FINNEY
0417 PM 9 SW NESS CITY KS 67 MPH TSTM GUST
10/16/98 NESS
0425 PM 9 SW NESS CITY KS 0.75 INCH HAIL
10/16/98 NESS
0450 PM 9 NE NESS CITY KS WIND DAMAGE
10/16/98 NESS 10 INCH DIAMETER
TREE LIMBS DOWN
0700 PM 7 W HAYS KS TORNADO
10/16/98 ELLIS
0701 PM 7 S ELLIS KS TORNADO
10/16/98 ELLIS
0710 PM YOCEMENTO KS TORNADO
10/16/98 ELLIS MODULAR HOME MOVED
1/2 MILE NORTH OF
ORIGINAL LOCATION.
0710 PM 1 N YOCEMENTO KS TORNADO
10/16/98 ELLIS *** 1 INJ ***
TRUCK BLOWN OFF I-70
REITER/LEELocal storm report, Oct 16, 10:48 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1048 PM CDT FRI OCT 16 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM 23 E GARDEN CITY KS 0.75 INCH HAIL
10/16/98 FINNEY
0358 PM 23 E GARDEN CITY KS 60 MPH TSTM GUST
10/16/98 FINNEY
0417 PM 9 SW NESS CITY KS 67 MPH TSTM GUST
10/16/98 NESS
0425 PM 9 SW NESS CITY KS 0.75 INCH HAIL
10/16/98 NESS
0450 PM 9 NE NESS CITY KS WIND DAMAGE
10/16/98 NESS 10 INCH DIAMETER
TREE LIMBS DOWN
0700 PM 7 W HAYS KS TORNADO
10/16/98 ELLIS
0701 PM 7 S ELLIS KS TORNADO
10/16/98 ELLIS
0710 PM YOCEMENTO KS TORNADO
10/16/98 ELLIS MODULAR HOME MOVED
1/2 MILE NORTH OF
ORIGINAL LOCATION.
0710 PM 1 N YOCEMENTO KS TORNADO
10/16/98 ELLIS *** 1 INJ ***
TRUCK BLOWN OFF I-70
REITER/LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 7:04 PM CDT | Tornado Warning | DDC | Ellis | 31 min |
| Oct 16, 7:34 PM CDT | Tornado Warning | DDC | Ellis | 31 min |
| Oct 17, 2:10 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Pratt | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.